Butazolidin overdose

Definition

Butazolidin is a a nonsteroidal anti-inflammatory drug (NSAID). Butazolidin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Phenylbutazone

Where Found

  • Azolid
  • Butatab
  • Butazolidin
  • Butazone

Note: This list may not be all-inclusive.

Symptoms

  • Arms and legs
    • Swelling of lower legs, ankles, or feet
  • Bladder and kidneys
  • Eyes, ears, nose, and throat
  • Heart and blood vessels
    • Low blood pressure
  • Nervous system
    • Agitation
    • Coma
    • Confusion
    • Convulsions
    • Dizziness
    • Drowsiness
    • Incoherence (not understandable)
    • Severe headache
    • Unsteadiness
  • Skin
    • Blisters
    • Rash
  • Stomach and intestines
    • Diarrhea
    • Heartburn
    • Nausea and vomiting, possible with blood
    • Stomach pain

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • When it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: National Poison Control Center

What to Expect at the Emergency Room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support
  • Fluids through a vein (by IV)
  • Laxative
  • Methods to make the person throw up

Outlook (Prognosis)

Recovery is very likely. However, gastrointestinal bleeding may be severe and require blood transfusion, and kidney damage may be permanent. Butazolidin is no longer sold for human use in the United States. However it can still be found in veterinary use.

References

Bruno GR, Carter WA. Nonsteroidal anti-inflammatory drugs. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 172.


Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com